Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 94, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2008, 12:24 PM CDT for Clark County, Wisconsin. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 12:24 PM CDT (17:24 UTC)
- Expired
- Jul 6, 2008, 1:00 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Clark County, WI
The radar
The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 12:30 PM CDT | HAIL 0.75 | 5 E Loyal, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 061723
SVRARX
WIC019-061800-
/O.NEW.KARX.SV.W.0094.080706T1724Z-080706T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1224 PM CDT SUN JUL 6 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CLARK COUNTY IN CENTRAL WISCONSIN...
* UNTIL 100 PM CDT
* AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR LOYAL...OR 12 MILES NORTHEAST OF
NEILLSVILLE...MOVING EAST AT 22 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VEEFKIND AROUND 1235 PM...
CHILI AROUND 1245 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4458 9031 4466 9062 4483 9056 4480 9031
4471 9031 4471 9030
TIME...MOT...LOC 1724Z 284DEG 19KT 4472 9047
$$
DTJ2 follow-up statements
000
WWUS53 KARX 061735
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 PM CDT SUN JUL 6 2008
WIC019-061800-
/O.CON.KARX.SV.W.0094.000000T0000Z-080706T1800Z/
CLARK WI-
1235 PM CDT SUN JUL 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR EAST CENTRAL CLARK COUNTY...
AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR VEEFKIND...OR 14 MILES NORTHEAST OF
NEILLSVILLE...MOVING EAST AT 16 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHILI AROUND 1245 PM...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4461 9031 4463 9052 4481 9050 4481 9036
4480 9036 4480 9032 4480 9031 4471 9031
4471 9030
TIME...MOT...LOC 1735Z 273DEG 14KT 4472 9039
$$
DTJ000
WWUS53 KARX 061751
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1251 PM CDT SUN JUL 6 2008
WIC019-061801-
/O.EXP.KARX.SV.W.0094.000000T0000Z-080706T1800Z/
CLARK WI-
1251 PM CDT SUN JUL 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK COUNTY
EXPIRES AT 100 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.
STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.
LAT...LON 4461 9031 4463 9052 4481 9050 4481 9036
4480 9036 4480 9032 4480 9031 4471 9031
4471 9030
TIME...MOT...LOC 1751Z 273DEG 14KT 4472 9030
$$
DTJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:10 AM CDT, 9 hours 14 minutes earlier.
Area forecast discussion, Jul 6, 3:10 AM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 AM CDT SUN JUL 6 2008 .SHORT TERM...THROUGH TUESDAY NIGHT PRIMARY FORECAST CONCERNS REMAIN FOCUSED ON RAIN CHANCES TODAY THROUGH MONDAY NIGHT...ALONG WITH POTENTIAL FOR LOCALLY HEAVY QPF AMOUNTS IN THIS TIME FRAME. EARLY MORNING SURFACE ANALYSIS HAD COLD FRONT EXTENDING FROM NORTHWEST MN INTO EASTERN SOUTH DAKOTA AND WESTERN NEBRASKA. SCATTERED CONVECTION OCCURRING ALONG AND AHEAD OF FRONT IN RETURN SOUTHERLY FLOW ALONG INSTABILITY AXIS ASSOCIATED WITH 850MB MOISTURE TRANSPORT. WATER VAPOR IMAGERY INDICATED SHORT WAVE TRACKING ACROSS ONTARIO PROVINCE OF SOUTHERN CANADA. WATER VAPOR ALSO INDICATED SUBTROPICAL FEED OCCURRING FROM MEXICO INTO THE CENTRAL PLAINS. 06.00Z NCEP AND EUROPEAN DETERMINISTIC MODELS WERE IN FAIRLY GOOD AGREEMENT WITH REGARD TO SURFACE AND UPPER LEVEL FEATURES THROUGH 09.12Z AND THIS WAS CORROBORATED BY LATEST SREF DATA. AS A RESULT... FORECAST CONFIDENCE WAS HIGH THAT THE FORECAST AREA SHOULD RECEIVE PERIODS OF RAINFALL TODAY INTO MONDAY NIGHT. OF NOTE...06.00Z GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK AND THUS ITS QPF DEPICTION WAS SUSPECT. OF SPECIAL NOTE...POTENTIAL FOR LOCALLY HEAVY RAIN APPEARS TO STILL EXIST BASED ON DETERMINISTIC AND PROBABILISTIC DATA SUITE. EVEN THOUGH CONFIDENCE WAS NOT AS HIGH AS ONE WOULD PREFER IN PINPOINTING WHERE HEAVY RAIN POTENTIAL WILL BE...FAVORED TIME FRAME CONTINUES TO FOCUS MAINLY ON MONDAY NIGHT. TODAY...SURFACE FRONT EXPECTED TO CONTINUE MOVING EASTWARD INTO NORTHWEST WI...WHILE TRAILING PORTION OF SHOULD BEGIN TO STALL ACROSS SOUTHERN MN. RIBBON OF MLCAPE 1500-2500J/KG AND PLUME OF ML DEW POINTS IN MID TO UPPER 60S SHOULD ENCOUNTER FRONT DURING AFTERNOON AND EVENING. EVEN SO...LACK OF STRONG FORCING SIGNALS SUGGEST SCATTERED CONVECTION AT BEST...WHICH WAS CORROBORATED BY HIGH RESOLUTION ARXMESOWRF. THEREFORE...MAINTAINED RAIN PROBABILITIES IN HIGH-END CHANCE CATEGORY. SEVERE STORM POTENTIAL TODAY APPEARS TO BE LOW-END PER SPC DAY ONE OUTLOOK. THIS BASED ON WIND SHEAR OF 20-25KTS...WHICH SHOULD BE MAINLY CONFINED TO LOWEST 3KM AND UNIDIRECTIONAL ACCORDING TO BUFKIT FORECAST SOUNDINGS. MULTICELL STORM MODE STILL ANTICIPATED...WHICH SHOULD BE OUTFLOW DOMINATED. IN ADDITION...FORECAST SOUNDINGS CONTINUED TO SUGGEST WET BULB ZERO AND FREEZING LEVELS WILL BE QUITE HIGH SUNDAY AFTERNOON AND EVENING...ABOUT 10K-13K FEET RESPECTIVELY. TONIGHT...FOCUS OF LOW LEVEL THETA-E CONVERGENCE SHIFTS ACROSS IOWA...WHERE HIGHEST INSTABILITY ALSO RESIDES. NOCTURNAL LOW LEVEL JET EXPECTED TO IMPINGE ON THIS AREA DURING THE LATE NIGHT HOURS. CORFIDI VECTORS SUGGEST BACK BUILDING AND THUS REPEAT OF CONVECTION OVER SAME AREAS MAY OCCUR. RESULTING IMPACT ON THE FORECAST AREA SHOULD BE HIGHEST PROBABILITY OF HEAVIEST QPF ACROSS PARTS OF NORTHEAST IOWA AND SOUTHWEST CORNER OF WI. BASED ON THIS...INCREASED RAIN PROBABILITIES INTO LIKELY CATEGORY BETWEEN 07.06Z-07.12Z IN THOSE LOCATIONS. MONDAY INTO MONDAY NIGHT...FRONT EXPECTED TO EXTEND IN AN EAST-WEST ORIENTATION AS IT PARALLELS MID AND UPPER LEVEL FLOW. DETERMINISTIC AND PROBABILISTIC DATA CONTINUED TO SUPPORT ANOTHER UPPER LEVEL AND SURFACE WAVE TO ADVANCE ACROSS THE UPPER MISSISSIPPI VALLEY MONDAY NIGHT. DUE TO FORCING SIGNALS ASSOCIATED WITH DYNAMICAL AND KINEMATIC PROCESSES...FORECAST CONFIDENCE WAS HIGH ENOUGH TO INCREASE RAIN PROBABILITIES INTO LIKELY CATEGORY ACROSS THE ENTIRE FORECAST AREA DURING THE TIME FRAME 08.00Z-08.12Z. AN EAST-WEST ORIENTED FRONT ALWAYS A CONCERN...ESPECIALLY WHEN COMBINED WITH PRECIPITABLE WATER VALUES OF NEARLY 2 INCHES... STRONG 850MB MOISTURE TRANSPORT IMPINGING UPON FRONT...AND WARM CLOUD DEPTH UP TO AROUND 4KM. ALL OF THESE PARAMETERS SUGGEST EFFICIENT RAIN PRODUCING STORMS SHOULD OCCUR...ESPECIALLY MONDAY NIGHT. THERE COULD STILL BE POTENTIAL FOR BACK BUILDING AND THEREFORE POSSIBILITY FOR CONVECTION TO REPEAT OVER SAME AREAS. EVEN THOUGH ANTECEDENT CONDITIONS HAVE BEEN DRY AND 1HR AND 3HR FLASH FLOOD GUIDANCE VALUES WERE 2.5-4.0 INCHES...ANTICIPATED MULTIPLE ROUNDS OF THUNDERSTORMS COULD CAUSE LOCALIZED RUNOFF PROBLEMS. THUS...PLAN TO ISSUE A HYDROLOGIC STATEMENT TO HEIGHTEN AWARENESS OF LOCALLY HEAVY RAIN POTENTIAL. .LONG TERM...WEDNESDAY THROUGH SATURDAY FORECAST CONFIDENCE WAS HIGH THAT THE FORECAST AREA SHOULD HAVE A DRY PERIOD AT MIDWEEK. THIS WAS SUPPORTED BY DETERMINISTIC AND PROBABILISTIC DATA SUITE...WHICH SUGGESTS SURFACE HIGH PRESSURE SETTLES ACROSS THE UPPER MISSISSIPPI VALLEY. CURRENT DATA BASE APPEARS VERY REASONABLE IN THIS REGARD...SO NO CHANGES WERE MADE IN THIS PORTION OF THE EXTENDED OUTLOOK. THERE WERE SIGNIFICANT DIFFERENCES BETWEEN 06.00Z GFS AND ECMWF ASSOCIATED WITH PROGRESSION OF NEXT SURFACE AND UPPER LEVEL WAVE ADVANCING INTO THE NORTHERN PLAINS TOWARD THE END OF THE WEEK. THIS LENDS CONSIDERABLY LOWER FORECAST CONFIDENCE DURING THIS TIME FRAME. MREF SUGGESTS RAIN PROBABILITIES STILL AT A MINIMUM LATE IN THE WEEK. LOW-END RAIN CHANCES FRIDAY NIGHT INTO SATURDAY...AS IN CURRENT DATA BASE...APPEAR REASONABLE AT THIS TIME. THUS...NO CHANGES WERE MADE IN THIS PORTION OF THE EXTENDED OUTLOOK UNTIL CONSENSUS IMPROVES. && .AVIATION... THE 06.00Z MODELS ARE IN GENERAL AGREEMENT THAT A COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON...AND THEN THE FRONT STALLS OUT ACROSS THE REGION AS IT BECOMES PARALLEL WITH THE UPPER LEVEL FLOW. SEVERAL UPPER LEVEL SYSTEMS TRANSITION EAST ACROSS THE REGION. THE FIRST ONE MOVES THROUGH THIS MORNING...AND THE SECOND ONE MOVES THROUGH AFTER 06Z TONIGHT. EVEN THOUGH THERE IS GENERAL AGREEMENT WITH THESE...THE MODELS DIFFER ON THEIR PRECIPITATION PLACEMENT AND TIMING. THIS IS LIKELY A RESULT OF THE VARYING PRECIPITATION SCHEMES USED IN THEM AND SOMEWHAT WEAK FORCING. DUE TO THIS THERE IS MUCH UNCERTAINTY IN THE THUNDERSTORM PROBABILITIES. THE 05.21Z SPC SREF WOULD SUGGEST THAT THE BEST PROBABILITIES WILL BE ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA EARLY THIS MORNING AND AFTER 21Z THIS AFTERNOON...AND SOUTH OF THE TAF SITES TONIGHT. I WILL TRY AND USE THESE TO BETTER DEFINE THESE CHANCES. WHILE CONVECTION IS VERY UNCLEAR...CEILINGS LOOK TO BE GENERALLY ABOVE 3000 FEET THROUGH THIS PERIOD. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...THOMPSON AVIATION..........BOYNE
Hazardous weather outlook, Jul 6, 5:23 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 523 AM CDT SUN JUL 6 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-071100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 523 AM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING...AND THEN IT WILL BECOME STATIONARY. SCATTERED THUNDERSTORMS WILL BE FOUND ALONG AND SOUTH OF THIS FRONT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAVY RAIN MAY FALL ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STATIONARY FRONT WILL BE LOCATED ACROSS THE AREA FROM MONDAY THROUGH MONDAY NIGHT...AND THEN THE FRONT WILL ONCE AGAIN MOVE SOUTHEAST AS A COLD FRONT ON TUESDAY AND TUESDAY NIGHT. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE ON MONDAY AND MONDAY NIGHT. AT THIS TIME...THE PRIMARY THREATS LOOK TO BE DAMAGING WINDS...LARGE HAIL... AND HEAVY RAIN. THIS RAIN MAY CAUSE SOME FLOODING IF IT HAPPENS TO MOVE REPEATEDLY ACROSS THE SAME AREAS OR THE RATE IS TOO MUCH FOR URBAN AREAS TO HANDLE. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH SATURDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY FROM THIS AFTERNOON THROUGH MONDAY NIGHT. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED FROM TODAY THROUGH TUESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.